Hail, McCulloch
- When
- May 13, 5:15 PM CST
- Where
- McCulloch County, 0.59 mi W of Brady Res
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.150, -99.390
Thunderstorms developed near a dryline in association with a surface low pressure across the Southern Plains and an upper level storm system approaching from the west. The storms were most numerous across the southern half of West Central Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Thunderstorms developed near a dryline in association with a surface low pressure across the Southern Plains and an upper level storm system approaching from the west. The storms were most numerous across the southern half of West Central Texas. Quarter to golf ball size hail occurred across McCulloch County with wind gusts to 60 mph reported in Brady. High winds also caused damage to trees and power lines in Junction.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 13, 3:20 PM CST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 420 PM CDT TUE MAY 13 2008 .SHORT TERM... WEST CENTRAL TEXAS RAIN CHANCES REMAIN IN THE FORECAST THROUGH THURSDAY NIGHT AS UPPER LEVEL LOW WILL TRACK ACROSS SOUTHERN NEW MEXICO ACROSS THE TEXAS HIGH PLAINS. EXPECT THAT MOST OF THE PRECIP WILL BE FOCUSED AROUND THE BIG COUNTRY ALONG THE COLD FRONT INTO OKLAHOMA AND ACROSS THE TEXAS HILL COUNTRY. CURRENTLY SURFACE LOW SITUATED IN WEST TEXAS/SOUTHERN NEW MEXICO AND DRYLINE IS STARTING TO ADVANCE ACROSS WEST CENTRAL TEXAS. COLD FRONT HAS PUSHED THROUGH THE NORTHERN EDGE OF THE BIG COUNTRY. FOR TONIGHT WEAK COLD FRONT REMAINS STATIONARY AND DRYLINE RETREATS BACK TO THE WESTERN EDGE OF THE CWA. LOOKS LIKE BEST CHANCE FOR THUNDERSTORM INITIATION WILL BE ALONG AND NORTH OF THE I 20 CORRIDOR AND TO THE NORTHWEST HILL COUNTRY. ANY THUNDERSTORM DEVELOPMENT THAT MAY OCCUR MAY BECOME SEVERE. BULK SHEAR 0-6 KM IS BETWEEN 35 AND 50 KTS. STRONG WINDS AND LARGE HAIL WILL BE THE MAIN THREATS FOR ANY STORM THAT DEVELOPS. POTENTIAL FOR TORNADOES EXISTS ESPECIALLY ALONG SURFACE BOUNDARIES. WEDNESDAY THE UPPER LEVEL SYSTEM WILL ADVANCE INTO TEXAS AND THE COLD FRONT PROGRESSES THROUGH THE ENTIRE CWA BY THURSDAY MORNING. DURING THE DAY DRYLINE ADVANCES THROUGH MUCH OF WEST CENTRAL TEXAS. THERE WILL BE ANOTHER CHANCE FOR A SECOND ROUND OF THUNDERSTORMS OVERNIGHT AS THE COLD FRONT PUSHES SOUTH AND DRYLINE RETREATS. SEVERE POTENTIAL IS LIKELY AS BULK SHEAR VALUES ARE ONCE AGAIN IN THE RANGE OF 35 TO 50 KTS. THURSDAY UPPER LEVEL LOW WILL MOVE EASTWARD AND CHANCE OF SHOWERS WILL DIMINISH. NORTHERLY WINDS WILL CHANGE BY FRIDAY OUT OF THE SOUTH AS A SURFACE HIGH SETTLES BACK INTO WEST TEXAS. .LONG TERM... BY SUNDAY...A CUTOFF UPPER LEVEL LOW WILL BE ESTABLISHED OVER NORTHWESTERN MEXICO. THIS WILL PUT WEST CENTRAL TEXAS UNDER SHORTWAVE RIDGING. THIS WILL KEEP POP CHANCES LOW FOR THE MOST PART. THE RIDGING WILL ALLOW TEMPERATURES TO BE SLIGHTLY ABOVE NORMAL THROUGH THE END OF THE FORECAST AS WELL. GFS/ECMWF SLOWLY WEAKEN THE UPPER LEVEL LOW OVER THE BAJA PENINSULA...NEVER REALLY LIFTING IT TO THE NORTHEAST OVER OUR AREA. SO...HAVE LEFT POPS LOW THROUGH THE EXTENDED AS WELL. WITHOUT A SIGNIFICANT SURFACE PRESSURE GRADIENT THROUGH THE PERIOD...WINDS WILL BE FAIRLY LIGHT AND GENERALLY SOUTHERLY. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 66 80 55 75 / 60 30 40 10 SAN ANGELO 67 88 56 77 / 50 20 20 10 JUNCTION 70 90 59 83 / 70 20 30 10 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 12/20
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 358 PM CDT TUE MAY 13 2008 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-142100- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 358 PM CDT TUE MAY 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT ACROSS PORTIONS OF WEST CENTRAL TEXAS. VERY LARGE HAIL AND DAMAGING WIND WILL BE THE MAIN THREATS...WITH PERHAPS AN ISOLATED TORNADO ALSO POSSIBLE. SCATTERED THUNDERSTORMS...SOME SEVERE...WILL BE POSSIBLE ALONG AND AHEAD OF THE DRYLINE LATE THIS AFTERNOON AND EVENING MAINLY ALONG AND EAST OF AN ABILENE TO SAN ANGELO TO OZONA LINE. AS THE DRYLINE STARTS TO RETREAT BACK TO THE WEST THIS EVENING...ADDITIONAL THUNDERSTORMS WILL DEVELOP BOTH ALONG THE DRYLINE AND ALONG THE COLD FRONT ITSELF. ONE THE STORMS DEVELOP...THEY MAY CONTINUE WELL INTO THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE COLD FRONT IS NOT EXPECTED TO MAKE MUCH PROGRESS INTO WEST CENTRAL TEXAS TONIGHT. THE DRYLINE WILL SURGE EAST AGAIN ON WEDNESDAY...SETTING THE STAGE FOR ADDITIONAL SEVERE STORM DEVELOPMENT ON WEDNESDAY ALONG BOTH THE DRYLINE AND FRONTAL BOUNDARY. AGAIN...LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WILL AGAIN BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY ACROSS WEST CENTRAL TEXAS THROUGH TONIGHT...AND AGAIN ON WEDNESDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 454 PM CDT TUE MAY 13 2008 TXZ072-077-132230- TOM GREEN TX-SCHLEICHER TX- 454 PM CDT TUE MAY 13 2008 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 530 PM CDT FOR TOM GREEN AND SCHLEICHER COUNTIES... AT 448 PM CDT...STRONG THUNDERSTORMS WERE INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR FROM ABOUT 15 MILES NORTH OF ELDORADO TO 5 MILES SOUTHEAST OF CHRISTOVAL...MOVING NORTHEAST AT 25 MPH. PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THESE STORMS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
The San Angelo radar (KSJT), 108 km away, was scanning. The volume nearest the first event began at 23:14 UTC.
8 hail, 2 thunderstorm wind. Local standard time, as filed.
There were several reports of large hail in the city. This hail was part of a 15 mile wide swath of hail that began near Melvin and continued along and south of U.S. Highway 87 to Brady.
Trees and power lines were blown down by damaging thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101261, 101262, 101263, 101265, 101266, 101268, 101274, 101269, 101271, 101273.